Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

However your life is impacted by arthritis we want to understand more about you so that we can make sure we continue to develop our information, support and services such as the online community.


If you've not already, please take 5 -10 minutes to fill in our survey. All information you provide will remain anonymous and be treated in the strictest confidence. TAKE OUR SURVEY

Looking for advice

lyndilyndi Posts: 4
edited 31. May 2011, 03:19 in Living with Arthritis archive
Does anyone have an opinion about what NSAIDs are least likely to cause stomach problems? I have had difficulties with any I have tried in the past. I was diagnosed with PA a couple of weeks ago and was advised to go to my GP to try to find a NSAID that I can tolerate. My rheumatologist said she wanted to try this first before putting me on disease modifying drugs. I haven't been to my GP yet, because I am dreading taking anything that seems so likely to cause stomach problems. I have severe food allergies and I often have reactions that affect my stomach, so it feels wrong to do anything that is probably going to start me off again. This probably seems stupid, but I just don't know what to do for the best. I wish I could just do without, but I currently have pain in my back, shoulder, elbow, fingers and feet. I think I need to try something! I would be grateful for any advice.

Lyndi

Comments

  • Poppyg1rlPoppyg1rl Posts: 1,245
    edited 30. Nov -1, 00:00
    Hi Lyndi,
    I too have PA I am on Celebrex an NSAID as well as methotrexate,sulfasalazine, anti tnf treatment and steroid tablets prenisolone, my rheumatologist put me on a stomach protector called Lanzoprazole. Most gp's will put you on a stomach protector if you start an NSAID, could you mention this to your GP? Lanzoprazole is not the only one I believe there are quite a few to choose from.
    I've not had any problems on Celebrex, not sure if this is due to the stomach protector, but I should mention I have IBS too, and this has not set it off :grin:
    Good luck, thinking of you, and let us know how you get on? Hugs ((())) x
    'grá agus solas'
    'Love and Light' translated from Irish. X
  • woodbonwoodbon Posts: 4,969
    edited 30. Nov -1, 00:00
    Hi, This is something that is difficult for a non medical person to help with. I'm not able to take any of these drugs, as I've had a perforated ulcer, but these days I think doctors give you another tablet to help your system cope with these drugs. Things have changed since my problems 17 years ago. (Oh, gosh, THAT makes me feel old!) If you have a GP you can talk to that should help you or your Pharmasist, who is an expert in drugs and often knows them better than your GP!

    I cope with my OA, taking slow release Tramadol, paracetamol and amatriptylne, but your medics should be able to advice you on whats best for you. NSAIs do help a lot of people and don't hurt them. I was just unlucky and we are all different.
    I hope you get something to help you soon. Love Sue
  • hileena111hileena111 Posts: 7,099
    edited 30. Nov -1, 00:00
    Hi Lindi
    Sorry I have OA so cant give you any advice about nsaids for PA but I'm on diclofenic but I'm also on omeprazole to protect my stomach.....
    Go to your GP...I'm ringing mine today to make an appointment because my pain relief isnt brilliant and I want to know if I can come of anything
    Good Luck
    Hileena
  • julie47julie47 Posts: 6,142
    edited 30. Nov -1, 00:00
    Hi Lyndi

    I am with the others here.....ask your gp for a tummy protector.
    I am on celebrex and hydroxy . I asked my gp for a tummy protector but said because I haven't had tummy probs he wouldn't give me one (I would have thought prevention would have been a good idea but hey he knows best eh? NOT always)
    I am also on metx, and leflunomide and have RA

    I hope you find a med that you can tolerate soon.
    And start to feel better quickly

    Take care
    Juliepf x
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    I have PA, but cannot help on the meds front. We are all so different in how we react to meds, what suits one may not suit another and the only way you will find out what you can tolerate is to try one. The others are spot on with one thing tho - I am sure you will be given omeprazole or lanzaprole to protect your stomach, Celebrex was for me a wonderful anti-inflammatory but my GP took me off it due to cost and I now have naproxen (which does very little) with omeprazole, and I also have sulphasalazine. That appears to keep the P bit of the PA bit at bay.

    I think the only course for you is to chat things over with your GP, take his advice about the least likely to cause you any discomfort, and then try. There are a quite a few choices out there, I hope you find one to suit. I wish you well. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
Sign In or Register to comment.